Winter Storm, Clayton
- When
- December 8, 12:00 PM CST to December 9, 1:30 PM CST
- Where
- Clayton forecast zone
- Reported by
- Public
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Low pressure moved out of the southern Plains on December 8, reaching the eastern Great Lakes by December 9. This system brought heavy snow to much of northeast Iowa, with total accumulations between 6 and 9 inches common.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Low pressure moved out of the southern Plains on December 8, reaching the eastern Great Lakes by December 9. This system brought heavy snow to much of northeast Iowa, with total accumulations between 6 and 9 inches common. Some of the highest totals included 8.8 inches near Decorah (Winneshiek County), 8.5 inches at New Hampton (Chickasaw County) and 7.8 inches at Dorchester (Allamakee County). Along and south of a line from Fayette (Fayette County) to Guttenberg (Clayton County), a mix of freezing rain and sleet occurred initially, which caused an ice glazing of 1/8 to nearly 1/4 of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 8, 4:13 AM CST, 7 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CST MON DEC 8 2008
.SHORT TERM...THROUGH WEDNESDAY NIGHT
FINGERNAILS ALL BUT CHEWED OFF...HAIR PULLED OUT...AND STILL A
GREAT DEAL OF UNCERTAINTY ON FORECASTING THIS WINTER STORM OVER
THE LAST 24-48 HOURS. SPENT ENTIRE FORECAST TIME ON TODAY THROUGH
TUESDAY...WITH LITTLE TIME SPENT ELSEWHERE. SIGNIFICANT CHANGES TO
HEADLINES CAME OUT OF THIS FORECAST...DETAILED BELOW.
WILL START RIGHT OFF AND SPEAK TO THE SHIFT FROM NO WATCH INTO
WINTER STORM WARNING FOR MUCH OF SERN MN INTO CENTRAL WISCONSIN.
DPROG/DT OF LAST 4 RUNS OF GFS...AND ESPECIALLY THE LAST 3 RUNS OF
THE NAM-WRF...AND TAKING SREF CONSIDERATIONS...LED US THIS
DIRECTION. VERY HARD TO STOMACH A SHIFT THIS EXTREME...BUT WHEN
DEALING WITH SPLIT FLOW CONSIDERATIONS...THE PHASING/SPEED OF THE
TWO STREAMS OFTEN LEADS TO RADICAL JUMPS IN THE DATASETS...SHOWN
NO MORE CLEARLY THAN IN THE NAM-WRF...WHERE IT WENT FROM A DRY
FORECAST 3 RUNS AGO IN THE I-90 CORRIDOR...TO OVER A FOOT OF SNOW
/06Z/. GFS RUN TO RUN TREND WAS NOT AS POOR...IT DEPICTED A BAND
OF WARNING SNOW...BUT HAS SHIFTED STEADILY NORTH WITH TIME AND
CONTINUES TO DO SO...HOPEFULLY SLOWING NOW THAT WE ARE WITHIN 18
HOURS OF ONSET. THE BOTTOM LINE...IS THAT AN AMALGAM OF THE 08.00Z
AND 08.06Z SREF/ECMWF/GEM/GFS AND NUMEROUS NCEP AND LOCALLY RUN
WRF MODELS ALL POINT TO A HIGH IMPACT WINTER STORM...WITH MIXED
PHASE PRECIP THIS AFTERNOON/EVENING OVER NERN IA AND SWRN WI...AND
MODERATE TO HEAVY SNOW OVER SERN MN INTO CNTL WISCONSIN. THERE
ARE DISTURBING TRENDS IN THE HIGH RESOLUTION DATASETS /12KM
RESOLUTION AND LESS...THE NAM-WRF..SPC-WRF...ARW-WRF...AND LOCALLY
RUN GFS-BASED ARW-WRF/ THAT AN EMBEDDED BAND OF HEAVY SNOW
APPROACHING A FOOT NOW SEEMS A DISTINCT POSSIBILITY IN THE I-90
CORRIDOR /EXACT LOCATION IS IMPOSSIBLE TO DEPICT/...SO OUR GUARD IS
RAISED THAT THESE HI-RES DATASETS MAY BE SHOWING ASPECTS OF THE
STORM THAT THE MORE COARSE GFS/ECMWF/SREF MAY NOT BE ABLE TO SHOW.
THE PROBLEM IS...EACH DATASET PLACES THE BAND OF HIGH IMPACT SNOW
/10 INCHES OR MORE/ ON A DIFFERENT LATITUDE...WITH NCEP NMM-WRF
THROUGH EAU CLAIRE/NEILLSVILLE...THE NCEP ARW-WRF ALONG I-90 FROM
LA CROSSE TO THE EAST...THE 06Z NAM-WRF ALONG I-90 FROM RST
THROUGH LSE...AND THE LOCALLY RUN ARW-WRF BASED ON THE GFS FROM
ELKADER TO MAUSTON. ADD TO THIS...THE MISERY OF P-TYPE ISSUES WITH
A FURTHER NORTH SHIFT...AND THERE IS A VERY REAL POSSIBILITY THIS
FORECAST /ESPECIALLY SNOW AMOUNTS/ WILL NOT WORK OUT FOR SOME
AREAS. GIVEN POTENTIAL IMPACT...FELT PRUDENT TO EXPAND WARNING
OVER MOST OF THE AREA AND ACCEPT INHERENT RISK THAT SOME OF THIS
WILL NOT WORK OUT...BUT THE ADDITIONAL LEAD TIME IS NECESSARY FOR
THOSE FALLING UNDER THE MAIN SNOW BAND. ADDITION OF STRONG WINDS
LATE TONIGHT/TUES WILL MAKE OPEN AREAS A MESS...AND POTENTIAL SIG
ICING IN OUR SOUTH TOPPED BY A COUPLE OF INCHES OF SNOW SUPPORT A
MOVE TO WARNING. DETAILS BELOW.
WILL NOT GET INTO DETAILED MODEL ASSESSMENT HERE GIVEN RUNNING
LATE...BUT CONSENSUS NOW IS TO SWING POTENT UPPER LOW SEEN IN GOES
WATER VAPOR LOOPS /WITH LIGHTNING NOW IN WRN AZ/ NORTHEAST INTO
UPPER MS VALLEY AS NRN STREAM ENERGY OVER MT HAS SLOWED AND
ALLOWED THIS TO SWING MUCH FURTHER NORTH/EAST. MID LEVEL FLOW
BACKS NICELY TODAY AHEAD OF THIS FEATURE...WITH INCREASING LARGE
SCALE FORCING SIGNAL /QG/ DURING THE AFTERNOON...WITH BACKING MID
LEVEL FLOW INCREASING FRONTOGENESIS /FGEN/. WARM/DRY LAYER ABOVE
SHALLOW ARCTIC AIRMASS LIFTS INTO MUCH OF FORECAST AREA THIS
MORNING AND PRESENTS THE P-TYPE ISSUES THIS AFTERNOON AND EVENING.
AS FGEN/ISENTROPIC FORCING INCREASES RAPIDLY THIS AFTERNOON...SOME
PCPN WILL NO DOUBT DEVELOP AND FALL INTO THIS WARM/DRY LAYER
ALOFT. HYDROMETEORS MAKING IT THROUGH THIS LAYER WILL FALL AS
FZRA...BUT AS SATURATION PULLS THERMAL TRACE TO DEWPOINT...P-TYPE
WILL LIKELY SHIFT TO SLEET OR SNOW WITH TIME IN NEAR ISOTHERMAL
LAYER AROUND 0C. JUST TOO TOUGH TO CALL HERE...SO WENT WITH ALL
THREE P-TYPES IN NERN IA/SWRN WI THIS AFTERNOON AND EVENING GIVEN
VARYING LATITUDES OF ERODING WARM NOSE. IF FREEZING RAIN IS
DOMINANT /HIGHLY SUGGESTIVE BY SREF PROBS...BUT NOT BY OPERATIONAL
SOUNDINGS FROM GFS/WRF/...SIG ICING TOWARD 1/4 INCH MAY BE SEEN
ACROSS PORTIONS OF NERN IA/SWRN WI LATE THIS AFTERNOON INTO THIS
EVENING...BEFORE TRANSITIONING TO SNOW. BUFKIT COBB DATA FROM
WRF/GFS ALL AGREE THAT NERN IA/SWRN WIS WILL BATTLE A MIXED PHASE
PRECIP ISSUE /MAYBE EVEN BRIEFLY INTO I-90 CORRIDOR LATE THIS
AFTN/EVE/ BEFORE CHANGING TO SNOW FROM WEST TO EAST THROUGH THE
NIGHT. THROUGH THE EVENING/OVERNIGHT....VERY NICE FGEN SIGNAL IN
RIGHT ENTRANCE REGION OF POTENT UPPER JET OVER ERN CANADA...WITH
COUPLED JET AND VERY STRONG LIFT TAKING OVER BY MIDNIGHT. SHOULD
SEE BANDS OF HEAVIER SNOW WITHIN LARGE AREA OF MODERATE SNOW OVER
SERN MN INTO CNTL WISCONSIN...LIKELY SNOWING AT INCH/HR CLIP FROM
TIME TO TIME. BY TUESDAY MORNING...MOST OF THE AREA WILL BE IN
SNOW...HEAVY AT TIMES...WITH FAR SOUTHEAST STILL BATTLING
WARMING/MIXED PHASE. THIS TO RAPIDLY SWITCH TO SNOW WITH MAIN BAND
SHIFTING INTO SWRN WISC ON TUES MORNING WHICH IS WHEN THEY WILL
ACCUMULATE THE MOST. THERE/S POTENTIAL HERE FOR A 12 INCH BAND OF
SNOW SHOULD THE FGEN FORCING RELEASE INSTABILITY VIA SLANTWISE
CONVECTION...BUT AS OF NOW...CROSS SECTIONS NOT OVERLY ROBUST ON
THIS SYMMETRIC INSTABILITY. WINDS TO COME UP OVERNIGHT AS GRADIENT
TIGHTENS WITH HIGH PRESSURE DROPPING IN WEST OF THE AREA. SHOULD
BE WIDESPREAD DRIFTING IN RURAL AREAS...WITH VERY DIFFICULT TRAVEL
FOR THOSE UNDER THE MAIN SNOW BAND. WELL TO THE NORTH /TAYLOR
COUNTY/ SEEMS TO STAY NORTH OF MAIN BAND OF FORCING SO JUST AN
ADVISORY THERE.
FORCING TO BREAK DOWN QUICKLY TUESDAY AFTERNOON/EVENING AS SNOW
BAND SHIFTS OUT. WARNING END TIME LOOKS GOOD GIVEN LIKELY BLOWING
IN THE AFTERNOON ONCE THE SNOW ENDS. MAINLY A DRY/QUIET
WEDNESDAY...BUT COLD IN THERMAL TROUGH FROM DEPARTING STORM.
BOTTOM LINE...EXPECT WIDESPREAD 4-8 INCH SNOWS IN THE WARNING
AREA...WITH THE STRONG SIGNAL OF A HIGHER END BAND APPROACHING A
FOOT /NOTING 30-40 PERCENT OF SREF MEMBERS OVER 1 INCH OF LIQUID
QPF FROM THIS EVENING THROUGH TUES AFTERNOON/. CONCERNED ABOUT
SOUTHERN AREAS FOR A NUMBER OF REASONS...PTYPE ISSUES FOR ONE AND
EFFECTS ON SNOW TOTALS...AND SIGNAL IN SREF FOR A MORE
SIGNIFICANT ICING EVENT...THOUGH I CANNOT REPLICATE THIS THREAT
IN THE HIGHER RES MODEL SOUNDINGS.
.LONG TERM...THURSDAY THROUGH SUNDAY
DIDN/T EVEN HAVE TIME TO LOOK AT THIS PERIOD OUTSIDE CURSORY
GLANCE THROUGH NEW 08.00Z GFS/ECMWF...WHICH BOTH SAY MAJOR WESTERN
TROUGH TO DEVELOP THROUGH THIS PERIOD WHICH MEANS WE RESIDE ON THE
WARM SIDE OF THE BAROCLINIC ZONE TO SET UP IN BROAD SWLY FLOW.
TEMPERATURES WILL LIKELY NEED TO COME UP...AND IT WILL LIKELY
BECOME VERY ACTIVE INTO NEXT WEEKEND AS THIS BAROCLINIC
ZONE/TROUGH SHIFT EAST/SOUTHEAST. SEVERAL WINTER EVENTS SEEM
POSSIBLE PER GFS/ECMWF WITH SHALLOW ARCTIC AIR AND VERY WARM
ALOFT. WILL BE INTERESTING.
&&
.AVIATION...TODAY AND TONIGHT INTO TUESDAY
BREAK IN THE WEATHER EARLY THIS MORNING WITH DECREASE/CLEARING OF
CLOUDS BELOW 10K FT WILL PERSIST THROUGH THE MORNING HOURS.
CONDITIONS BEGIN TO DETERIORATE AGAIN RATHER QUICKLY THIS AFTERNOON
AS THE NEXT SYSTEM TAKES AIM AT THE UPPER MIDWEST...THIS ONE A
COMBINATION OF ONE PIECE LIFTING OUT OF THE SOUTHWEST U.S. AND ONE
PIECE COMING ACROSS THE NORTHERN ROCKIES/PLAINS. MOISTURE/LIFT
INCREASE RAPIDLY ACROSS THE AREA THIS AFTERNOON WITH MVFR CIGS/VSBYS
IN -SN EXPECTED TO DEVELOP AT THE TAF SITES BETWEEN 18Z-21Z.
MOISTURE/LIFT CONTINUE TO INCREASE THRU THE LATE AFTERNOON HOURS...
WITH CIGS/VSBYS EXPECTED TO LOWER TO IFR BETWEEN 21Z-00Z IN -SN/SN.
IFR CONDITIONS TO THEN CONTINUE TONIGHT INTO TUE MORNING AS THE
COMBINED SYSTEM MOVES ACROSS THE REGION...WITH POTENTIAL FOR 6 OR
MORE INCHES OF SNOW AT THE TAF SITES THRU TUE MORNING. AS THE MAIN
LOW LIFTS INTO MISSOURI TONIGHT THEN TOWARD SOUTHERN LAKE MI ON TUE
NORTH WINDS WILL INCREASE FOR LATE TONIGHT/TUE...WITH AREAS OF
BLOWING/DRIFTING SNOW...MAINLY AT KRST AND ACROSS OTHER OPEN/HIGHER
TERRAIN AREAS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
TUESDAY FOR WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-
WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
TUESDAY FOR WIZ017.
MN...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
TUESDAY FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
MNZ096.
IA...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
TUESDAY FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
IAZ029-IAZ030.
&&
SHORT/LONG TERM...BINAU
AVIATION...RRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 510 AM CST MON DEC 8 2008 WIZ017-091100- TAYLOR- 510 AM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT. A STRONG WINTER STORM TAKING SHAPE IN THE SOUTHERN PLAINS WILL LIFT INTO NORTHERN MISSOURI BY TUESDAY MORNING. SNOW WILL SPREAD ACROSS NORTH CENTRAL WISCONSIN AHEAD OF THIS SYSTEM...WITH 3 TO 4 INCHES OF SNOW POSSIBLE BY DAYBREAK TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR TUESDAY. THE STORM SYSTEM WILL MOVE TO NORTHERN INDIANA BY LATE TUESDAY. SNOW WILL CONTINUE ACROSS THE AREA...ESPECIALLY IN THE MORNING...WITH ANOTHER 1 TO 2 INCHES POSSIBLE. BRISK NORTH WINDS WILL ALSO CREATE AREAS OF BLOWING AND DRIFTING SNOW ON TUESDAY. PERIODIC SNOW CHANCES ARE IN THE FORECAST FOR MUCH OF THE UPCOMING WEEK AS THE WEATHER PATTERN REMAINS ACTIVE. ANOTHER CHANCE OF LIGHT SNOW SPREADS ACROSS THE AREA WEDNESDAY NIGHT...WITH THE LIGHT SNOW CHANCES THEN LINGERING FOR THURSDAY INTO FRIDAY NIGHT. ANOTHER SNOW CHANCE SPREADS INTO THE AREA FOR SUNDAY. THE SNOW POTENTIAL FOR WEDNESDAY NIGHT THROUGH FRIDAY NIGHT APPEARS TO BE ON THE LIGHT SIDE. THE DETAILS OF THE SNOW POTENTIAL FOR SUNDAY REMAIN UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS THIS AFTERNOON THROUGH TUESDAY WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A CONFERENCE CALL IS SCHEDULED FOR 11 AM TODAY. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034- 041>044-053>055-061-091100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA- WINNESHIEK-WINONA- 510 AM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT. A STRONG WINTER STORM TAKING SHAPE IN THE SOUTHERN PLAINS WILL LIFT INTO NORTHERN MISSOURI BY TUESDAY MORNING. SNOW AND A WINTRY MIX OF PRECIPITATION WILL SPREAD ACROSS MUCH OF THE UPPER MIDWEST AHEAD OF THIS SYSTEM...BEGINNING THIS AFTERNOON THEN CONTINUING THROUGH TONIGHT. NORTH OF A LINE FROM AUSTIN AND CALEDONIA MINNESOTA TO MAUSTON WISCONSIN THE PRECIPITATION IS EXPECTED TO BE ALL SNOW...WITH 3 TO 6 INCHES OF SNOW POSSIBLE BY DAYBREAK TUESDAY. SOUTH OF THE AUSTIN...CALEDONIA AND MAUSTON LINE THE PRECIPITATION WILL BE A MIX OF SNOW...SLEET AND FREEZING RAIN...WITH THE FREEZING RAIN GENERALLY SOUTH OF A NEW HAMPTON AND WAUKON IOWA TO RICHLAND CENTER WISCONSIN LINE. THE MIXED PRECIPITATION WILL GRADUALLY CHANGE TO ALL SNOW TONIGHT. SLEET AND OR FREEZING RAIN AMOUNTS OF UP TO A QUARTER INCH ARE POSSIBLE. SNOW AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE BY DAYBREAK TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WARNING REMAINS IN EFFECT FOR TUESDAY. THE STORM SYSTEM WILL MOVE TO NORTHERN INDIANA BY LATE TUESDAY. SNOW WILL CONTINUE ACROSS THE AREA...WITH ANOTHER 1 TO 4 INCHES POSSIBLE. THE HEAVIER SNOW AMOUNTS ON TUESDAY WILL MAINLY BE SOUTHEAST OF AN OELWEIN IOWA TO VIROQUA AND MAUSTON WISCONSIN LINE. BRISK NORTH WINDS WILL ALSO CREATE AREAS OF BLOWING AND DRIFTING SNOW ON TUESDAY. PERIODIC SNOW CHANCES ARE IN THE FORECAST FOR MUCH OF THE UPCOMING WEEK AS THE WEATHER PATTERN REMAINS ACTIVE. ANOTHER CHANCE OF LIGHT SNOW SPREADS ACROSS THE AREA WEDNESDAY NIGHT...WITH THE LIGHT SNOW CHANCES THEN LINGERING FOR THURSDAY INTO FRIDAY NIGHT. ANOTHER SNOW CHANCE SPREADS INTO THE AREA FOR SUNDAY. THE SNOW POTENTIAL FOR WEDNESDAY NIGHT THROUGH FRIDAY NIGHT APPEARS TO BE ON THE LIGHT SIDE. THE DETAILS OF THE SNOW POTENTIAL FOR SUNDAY REMAIN UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOW...SLEET AND FREEZING RAIN REPORTS THIS AFTERNOON THROUGH TUESDAY WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A CONFERENCE CALL IS SCHEDULED FOR 11 AM TODAY. RRS
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137294, 137297, 137291, 137293, 137290, 137295, 137296, 137298.